Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 10, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 2, 2023, 8:01 PM EDT for Brunswick County, North Carolina. It took effect at May 3, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2023, 8:01 PM EDT (00:01 UTC)
- In effect from
- May 3, 2023, 6:00 AM EDT
- Expired
- May 3, 2023, 7:55 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219 WHUS42 KILM 030001 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 801 PM EDT Tue May 2 2023 NCZ110-040000- /O.NEW.KILM.BH.S.0010.230503T1000Z-230504T0000Z/ Coastal Brunswick- 801 PM EDT Tue May 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Strong west to east longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Wednesday through Wednesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
2 follow-up statements
017 WHUS42 KILM 030832 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 432 AM EDT Wed May 3 2023 NCZ110-040000- /O.CON.KILM.BH.S.0010.230503T1000Z-230504T0000Z/ Coastal Brunswick- 432 AM EDT Wed May 3 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong west to east longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
202 WHUS42 KILM 032355 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 755 PM EDT Wed May 3 2023 NCZ110-040100- /O.CAN.KILM.BH.S.0010.000000T0000Z-230504T0000Z/ Coastal Brunswick- 755 PM EDT Wed May 3 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 2, 7:19 PM EDT, 42 minutes earlier.
Area forecast discussion, May 2, 7:19 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
719 PM EDT Tue May 2 2023
.SYNOPSIS...
Breezy and unseasonably cool weather will prevail through
Wednesday as Canadian high pressure builds toward the East
Coast. Warmer weather will develop late in the week as high
pressure moves offshore. Rain chances increase into this weekend
as wave of low pressure moves along a nearby front.
&&
.UPDATE...
The cold upper level disturbance is racing eastward and should
be moving off the coast before 10 pm this evening. Radar and
surface obs show light rain -- but largely non-accumulating
rain -- is falling in an expansive area across the NC Sandhills.
This precip is being generated within a region of modest
moisture but very steep low and mid level lapse rates. Forecast
soundings show CAPE values up to around 300 J/kg way up between
8k-18kft aloft.
Given the rapid observed movement and the exceptionally large
temperature-dewpoint spreads beneath the mid level cloud base,
I've increased cloud cover forecasts for the next couple of
hours but have not increased PoPs with this update. If
precipitation rates were heavier, I'd be more concerned about
strong downdraft winds occurring. Evaporational cooling and
subsequent generation of strongly negatively buoyant parcels
should not be a concern given the current 30 dBZ or lower radar
returns.
The remainder of the forecast overnight has had very little
change. Skies should become clear later this evening with
diminishing westerly winds expected. Forecast lows remain in the
mid to upper 40s inland with some lower 50s on the coast.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Large vertically-stacked low pressure over southeastern Canada will
pivot southeastward tonight and Wednesday, ending up over the
northern Mid-Atlantic coast by 00Z Thursday, maintaining westerly
winds across the area through the period. Gusts have occasionally
reached into the 30s this afternoon; as high as 39 mph at FLO as of
1830Z. The gusts will settle down slowly after sunset, but return
mid-morning Wednesday as mixing gets underway. They may not be quite
as strong Wednesday as today, but still seeing potential to reach 30
mph during the afternoon. Combined with RH bottoming out around 30%
tomorrow, will have to monitor closely for potential fire wx
concerns.
Only other notable features in the near-term are bits of
shortwave energy that will track overhead. One will arrive later
this afternoon, and the northern tier may see a sprinkle or
isolated, high-based shower, but not expecting much of any
consequence. Models indicate a few more spokes will pivot across
the area late tonight into Wednesday afternoon, but airmass
will be too dry for any shower potential.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
An exiting shortwave moving around a low pressure system far to our
NE will move over the area at the start of the period, pushing
colder air through overnight. Due to this feature, a breeze could
persist Wednesday night, disrupting radiational cooling despite
clear skies. Decided to lower temps in our traditionally cooler
spots as winds could still decouple. Lows in the low 40s possible in
these areas, mid to upper 40s otherwise. The low will then push
offshore Thursday, allowing surface high pressure to push in from
the west. Highs will be in the low to mid 70s with much calmer winds
and plenty of sunshine. High clouds start to filter in later in the
day, primarily during the nighttime hours, as Gulf moisture filters
in from the west. Lows Thursday night will be near 50 due to the
combination of increasing cloud cover and WAA aloft.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Surface high pressure starts to push offshore ahead of low pressure
from the west through Friday as we enter a warm, moist air mass and
rain chances increase headed into the weekend. There's discrepancy
in when the surge of moisture will come in from the southwest
depending on the location of the shortwave and how quickly it
progresses north. Could be late Friday but deterministic short term
guidance is showing a slower onset. Another shortwave looks to
plunge down from the north along the high amplitude ridge over the
central US late Sunday. Mid level ridging then sets up for the rest
of the period with spotty PVA aloft and the moist environment
leading to intermittent diurnal POPs along with chances along the
coast.
Highs look cooler Saturday due to rain and then warm into the 80s
mid week under deep southwest flow with the growing ridge. Lows in
the 50s, possibly near 60 early next week.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A strong but moisture starved upper level disturbance will move
across the area this evening, accompanied by mid level clouds
and some light rain in the LBT area. Gusty west winds should
diminish behind this feature after 02z, but will mix back down
to the surface Wednesday with sunny skies expected. Gusts will
again reach 25 knots Wednesday.
Extended Outlook...There is a low chance of MVFR ceilings on
Saturday, increasing to a moderate potential on Sunday as low
pressure develops along a front that stalls near the Carolinas.
Otherwise VFR.
&&
.MARINE...
Through Wednesday: Small Craft Advisory will remain in effect
through the period. A large area of low pressure will drop from SE
Canada to the northern Mid-Atlantic coast by Wednesday evening, and
will result in a strong pressure gradient as high pressure builds
over the MS River valley. The offshore wind trajectory will result
in a range of seas...from 2-3 ft near shore to 5-7 ft 20 nm out. A 5-
7 second wind wave will dominate the wave spectrum, with a 1 ft
easterly swell north of Cape Fear.
Wednesday night through Sunday: Winds and seas will continue to
improve through Wednesday night with Small Craft conditions
looking to come to an end by early Thursday morning as surface
high pressure builds in from the west. Strong NW'ly winds will
become more variable and AOB 10 kt by Thursday, with a
decreasing NW'ly wind wave and seas becoming 1-3 ft. These
conditions persist until the high pressure starts to move
offshore headed into the weekend. Winds and seas may respond to
a disturbed pressure gradient as low pressure starts to affect
the area late Saturday into Sunday, but expected to stay below
SCA criteria at this time. A 1 ft ENE'ly swell at 13-14 seconds
will persist throughout the period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ110.
MARINE...Small Craft Advisory until 1 AM EDT Thursday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...CRM
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...TRA/CRM
MARINE...LEW/CRMHazardous weather outlook, May 2, 3:17 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 317 PM EDT Tue May 2 2023 NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-056-058-059- 031930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Coastal Georgetown-Central Horry-Northern Horry- 317 PM EDT Tue May 2 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds and low relative humidity will increase fire danger Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-031930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 317 PM EDT Tue May 2 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small possible late Saturday through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-031930- Coastal Brunswick- 317 PM EDT Tue May 2 2023 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds and low relative humidity will increase fire danger Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-031930- Coastal Horry- 317 PM EDT Tue May 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds and low relative humidity will increase fire danger Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 2, 7:26 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
726 PM EDT Tue May 2 2023
NCZ087-096-030030-
Robeson NC-Bladen NC-
726 PM EDT Tue May 2 2023
...A strong thunderstorm will impact portions of northwestern Bladen
and Robeson Counties through 830 PM EDT...
At 722 PM EDT, Doppler radar was tracking an area of showers capable
of producing gusty winds over Maxton, or near Laurinburg, moving
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lumberton, Red Springs, Pembroke, Fairmont, Maxton, St. Pauls,
Rowland, Boardman, Rex, Bladen Community College, Ammon, Butters,
South Of The Border, Hestertown, Shannon, Buie, Robeson Community
College, Wakulla, White Oak and Elrod.
This includes Interstate 95 in North Carolina between mile markers 1
and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7894 3484 7890 3485 7880 3485 7849
3445 7893 3444 7896 3442 7897 3435 7904
3447 7928 3463 7946 3477 7933 3482 7936
3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2322Z 294DEG 26KT 3473 7939
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:05 PM EDT | Special Weather Statement | ILM | Bladen | 55 min |
| May 2, 8:34 PM EDT | Special Weather Statement | ILM | Pender | 26 min |
| May 2, 8:54 PM EDT | Special Marine Warning | ILM | 68 min | |
| May 2, 8:55 PM EDT | Special Weather Statement | ILM | New Hanover | 35 min |
| May 2, 9:00 PM EDT | Special Weather Statement | ILM | Pender | 30 min |
| May 2, 9:14 PM EDT | Special Weather Statement | ILM | Pender | 16 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.